Metoclopramide/SSRIs; SNRIs Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of your medicines have a risk for abnormal muscle movements. Also, some antidepressants may slow down how quickly your liver processes metoclopramide.
What might happen:
Abnormal muscle movements may be sudden onset of severe muscle spasms, new or worsening tremors or shaking, or restlessness/continuing need to move.You could develop a muscle problem called tardive dyskinesia which may not go away after you stop treatment. These movements may include unusual movements (especially of the face, mouth, tongue arms or legs) that you cannot control.Though uncommon you could develop serotonin syndrome which may be associated with anxiety or agitation, heart palpitations, muscle twitching, or diarrhea.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.Let your doctor know right away if you have any increase or sudden onset of severe muscle spasms; new or worsening tremors, muscle stiffness or shaking; restlessness/continuing need to move, new or worsening anxiety or agitation, heart palpitations, muscle twitching, and/or unexplained onset of diarrhea.Contact your doctor right away if you develop any movements you cannot stop or control such as: lip smacking, chewing, puckering of the mouth, frowning or scowling, sticking out the tongue, blinking and moving the eyes, and shaking of the arms and/or legsYour healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Reglan (metoclopramide) tablets US prescribing information. ANI Pharmaceuticals, Inc. August 29, 2017.
- 2.Vlase L, Leucuta A, Farcau D, Nanulescu M. Pharmacokinetic interaction between fluoxetine and metoclopramide in healthy volunteers. Biopharm Drug Dispos 2006 Sep;27(6):285-9.
- 3.Coulter DM, Pillans PI. Fluoxetine and extrapyramidal side effects. Am J Psychiatry 1995 Jan;152(1):122-5.
- 4.Palop V, Jimenez MJ, Catalan C, Martinez-Mir I. Acute dystonia associated with fluvoxamine-metoclopramide. Ann Pharmacother 1999 Mar;33(3):382.
- 5.Christensen RC, Byerly MJ. Mandibular dystonia associated with the combination of sertraline and metoclopramide. J Clin Psychiatry 1996 Dec; 57(12):596.
- 6.Hawthorne JM, Caley CF. Extrapyramidal Reactions Associated with Serotonergic Antidepressants. Ann Pharmacother 2015 Oct;49(10):1136-52.
- 7.Morelli E, Moore H, Rebello TJ, Gray N, Steele K, Esposito E, Gingrich JA, Ansorge MS. Chronic 5-HT transporter blockade reduces DA signaling to elicit basal ganglia dysfunction. J Neurosci 2011 Nov 02;31(44):15742-50.
- 8.This information is based on or an extract from the UW Metabolism and Transport Drug Interaction Database (DIDB) Platform, Copyright University of Washington 1999-2014..
- 9.Vandemergel X, Beukinga I, Neve P. Serotonin syndrome secondary to the use of sertraline and metoclopramide. Rev Med Brux 2000 Jun;21(3):161-3.
- 10.Fisher AA, Davis MW. Serotonin syndrome caused by selective serotonin reuptake-inhibitors-metoclopramide interaction. Ann Pharmacother 2002 Jan;36(1):67-71.
- 11.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.